Drought, Stonewall
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Stonewall forecast zone
- Crop damage
- $1.0 million
- Reported by
- State Official
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
The month of April saw an overall improvement in an ongoing severe (D2) long-term drought which commenced over much of the west Texas Rolling Plains in January 2009. Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through the first half of April 2009.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The month of April saw an overall improvement in an ongoing severe (D2) long-term drought which commenced over much of the west Texas Rolling Plains in January 2009.
Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through the first half of April 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through April.
Severe (D2) drought was ongoing over Childress, Cottle, Dickens, Kent, King, and Stonewall Counties at the beginning of April. An increase in the coverage and intensity of rainfall was noted with increased thunderstorm activity over much of west Texas by mid April, however, and widespread heavy rains occurred during a severe weather outbreak on the 16th. The increased precipitation had a major impact in ending drought conditions over most of the Rolling Plains, and by the end of April, severe (D2) drought had receded to include only Kent, King, and Stonewall Counties where long term precipitation totals during the November-December-January-February-March-April time frame remain at only 30% to 40% of climatic averages. The U.S. Drought Monitor, however, indicated an expanding area of intensifying extreme (D3) drought over western north Texas at the end of the month, just east of the Rolling Plains region.
Area grasslands were very dry during early April, and the ambient fire danger was extreme. A series of high wind events contributed to a few episodes of widespread wildfire activity across the Southern Plains during the first week of April. At least four significant wildfires developed over the local area on the 2nd and 4th. These fires destroyed one home and damaged oil field equipment. Increased rainfall and warming overnight temperatures, however, contributed to green-up and a decrease in ambient fire danger by mid April.
Following the failure of winter wheat crops in previous months, agricultural impacts were relatively minimal in April. Conditions precluded the planting of some cool season crops including winter wheat. Local cotton experts remain optimistic that soil moisture profiles remain favorable following the September-early October rains, but suggest that normal springtime rainfalls will be critical to the success of the upcoming season's cotton crops.
State agricultural officials estimate that cattle losses related to the drought will exceed $1 billion. Only a fraction of those losses occurred in the South Plains region with most of the land usage locally being for cotton production.
The total economic impact across the South Plains region in April was estimated at $3 million, with approximately $18 million dollars of economic loss occurring locally since the onset of severe (D2) drought conditions in January 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 10:43 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1143 PM CDT TUE MAR 31 2009 .AVIATION... SOUTH TO SOUTHWESTERLY WINDS WILL SWING TO MORE OF A DUE WESTERLY DIRECTION AND INCREASE IN SPEED THROUGH THE DAY. BOTH TAF SITES COULD SEE 20 TO 30 KTS BY TOMORROW AFTERNOON...HOWEVER A WEAK SURFACE TROUGH OF LOW PRESSURE COULD HELP TO LIMIT SPEEDS LATE IN THE DAY. A COLD FRONT WILL START TO APPROACH THE TAF SITES LATE IN THIS ISSUANCE BUT SHOULD SWING THE WINDS OUT OF THE NORTHWEST WITH POSSIBILITIES AGAIN OF 20 TO 30 KTS. VFR CONDITIONS TO PREVAIL... BUT THERE IS A POSSIBILITY OF SOME LOW CLOUDS PUSHING IN BEHIND THE FRONT LATE TUESDAY NIGHT. JORDAN && .PREV DISCUSSION... /ISSUED 638 PM CDT TUE MAR 31 2009/ AVIATION... VFR CONDITIONS TO PREVAIL FOR THE NEXT 24 HOURS. ONLY CONCERN WILL BE WIND SPEEDS TOMORROW AFTERNOON WHEN THE POSSIBILITY OF SUSTAINED 20 TO 30 WITH HIGHER GUSTS COULD BE POSSIBLE. HOWEVER...HIGH LEVEL CLOUDS AND A WEAK TROUGH OF LOW PRESSURE OVER THE AREA MIGHT BE ENOUGH TO KEEP WIND SPEEDS DOWN. JORDAN PREV DISCUSSION... /ISSUED 333 PM CDT TUE MAR 31 2009/ SHORT TERM... UPPER LEVEL ENERGY DROPPING THROUGH INLAND PACIFIC NORTHWEST IS EXPECTED TO DIG SOUTHEAST TOWARDS LONG WAVE TROF OVER ROCKIES AND HIGH PLAINS LATE WEDNESDAY. UPPER FLOW WILL BACK FROM NORTHWESTERLY THIS AFTERNOON TO SOUTHWESTERLY LATE WEDNESDAY WITH PRESSURE FALLS DEEPENING SURFACE TROF OVER SOUTHERN HIGH PLAINS. HIGH CLOUDS SHOULD INCREASE LATER TONIGHT AND MAY DELAY DEEPER MIXING ON WEDNESDAY... BUT TIGHTENED GRADIENT WILL COUNTER WITH TENDENCY FAVORING INCREASING WINDS DURING THE AFTERNOON. WIND SPEEDS APPEAR TO INCREASE A BIT LESS THAN ADVISORY LEVELS BUT STILL WORTH CONSIDERING MAINLY SOUTHERN ZONES WHERE GRADIENT SHOULD BE TIGHTEST. FOLLOWED MOS TEMPERATURES FOR WEDNESDAY WITH HIGH CLOUDS AND SURFACE WIND COMPONENT CERTAINLY COMPLICATING SURFACE WARMING. MCQUEEN LONG TERM... EXTENDED FORECAST FEATURES GUSTY WINDS WEDNESDAY NIGHT AND EARLY THURSDAY AS WELL AS A CHANCE OF PRECIPITATION /ESPECIALLY NORTH/ EARLY THURSDAY...FOLLOWED BY A POTENTIAL WIND/FIRE WEATHER EVENT THIS SATURDAY. STORM SYSTEM CURRENTLY WORKING INTO THE NORTHWEST CONUS WILL QUICKLY DIVE SOUTHEAST AND BE LOCATED SOMEWHERE NEAR OR ACROSS THE EAST-CENTRAL ZONES BY 12Z THURSDAY. IN ITS WAKE...A STRONG PACIFIC COLD FRONT WILL RACE ACROSS WEST TEXAS DURING THE EARLY MORNING HOURS THURSDAY. A STRONG PRESSURE GRADIENT ALONG WITH STOUT WINDS ALOFT AND DECENT DOWNWARD FORCING MAY SUPPORT ADVISORY LEVEL WINDS DURING THIS PERIOD...WITH THE STRONGER WINDS POTENTIALLY LINGERING OVER THE EASTERN ZONES INTO THE LATE MORNING OR EARLY AFTERNOON HOURS. ALSO...SOME LIGHT WRAP AROUND PRECIPITATION WILL BE POSSIBLE /FAVORING THE NORTHERN ZONES/ THE FIRST HALF OF THE DAY THURSDAY. THERE REMAINS SOME UNCERTAINTY WITH THE PRECIPITATION CHANCES GIVEN SOME SPREAD WITH THE EXACT TRACK OF THE UPPER LOW...THOUGH EITHER WAY THE NORTHERN ZONES WILL BE MOST FAVORED. GIVEN THE RAPID SYSTEM MOTION...ANY PRECIPITATION AMOUNTS SHOULD BE ON THE LIGHT SIDE. HOWEVER...THERE COULD BE JUST ENOUGH COOL AIR THAT SOME WINTRY PRECIPITATION COULD MIX IN ACROSS THE NORTHWESTERN ZONES EARLY THURSDAY. AFTER SOME BRIEF UPPER RIDGING FRIDAY THE NEXT UPPER LEVEL STORM SYSTEM WILL BEGIN TO APPROACH FROM THE WEST...WITH THE BULK OF THE UPPER SUPPORT PASSING NORTH OF THE AREA SATURDAY. THUS...IT APPEARS A WARM...DRY AND WINDY DAY WILL BE IN THE OFFING SATURDAY...WITH SOME COOLING IN ITS WAKE BY SUNDAY. EXPECT A MODERATING TREND EARLY NEXT WEEK IN ADVANCE OF THE NEXT POTENTIAL STORM SYSTEM BY THE MIDDLE OF THE WEEK. FIRE WEATHER... WINDS EXPECTED TO INCREASE CLOSE ENOUGH TO CRITICAL LEVELS BY WEDNESDAY AFTERNOON TO ADD A FIRE WEATHER WATCH FOR AREAS ON THE CAP-ROCK. RELATIVE HUMIDITY SHOULD READILY FALL BELOW 15 PERCENT... ESPECIALLY SOUTHWESTERN ZONES. FIRE DANGER IS EXPECTED TO BE AT LEAST VERY HIGH. WIND SPEEDS APPEAR TO BE THE MAIN LIMITING FACTOR AT THIS TIME...WITH HIGH CLOUDS DURING THE DAY WEDNESDAY PERHAPS LIMITING DEEP MIXING. ALSO...PATH OF THE LOW PRESSURE AREA TOWARDS SOUTHERN PANHANDLE MAY WEAKEN SURFACE PRESSURE GRADIENT THAT AREA. A FAIRLY VIGOROUS PACIFIC COLD FRONT WILL ALSO SWING ACROSS THE AREA WEDNESDAY EVENING WITH POSSIBILITY FOR FAIRLY STRONG DRY WINDS AT TIMES WEDNESDAY NIGHT AND EARLY THURSDAY. BUT COOLER AIR SPREADING IN SHOULD INCREASE HUMIDITY VALUES. MCQUEEN A STORM SYSTEM PASSING BY TO THE NORTH OF THE REGION WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS TO MUCH OR ALL OF THE CWA SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 36 68 30 58 34 / 0 10 50 10 0 TULIA 35 72 33 57 35 / 0 10 40 10 0 PLAINVIEW 36 72 36 59 37 / 0 10 40 10 0 LEVELLAND 34 75 35 61 38 / 0 0 20 10 0 LUBBOCK 42 75 38 61 40 / 0 0 20 10 0 DENVER CITY 41 75 35 62 40 / 0 0 20 10 0 BROWNFIELD 40 77 37 63 39 / 0 0 20 10 0 CHILDRESS 39 75 40 58 39 / 0 0 40 20 0 SPUR 36 77 39 62 39 / 0 0 20 10 0 ASPERMONT 43 77 42 62 40 / 0 0 20 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 14/26/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 345 PM CDT TUE MAR 31 2009 TXZ021>044-012045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 345 PM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER BRIEF AND SPOTTY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WESTERN SOUTH PLAINS THROUGH THE REMAINDER OF THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY WINDS...LOW RELATIVE HUMIDITIES AND DRY FUELS WILL COMBINE TO CREATE ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND AGAIN ON SATURDAY. A FIRE WEATHER WATCH IS IN EFFECT FOR THE CAPROCK WEDNESDAY AFTERNOON AND EVENING. ADDITIONALLY...A STRONG COLD FRONT MAY BRING SUSTAINED NORTHWESTERLY WINDS IN EXCESS OF 30 MPH ACROSS MUCH OF THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161691, 161692, 161693.